[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 22, 1949

THE JARISCH-HERXHEIMER PHENOMENON IN LATE SYPHILISProbable Fatal Reactions to Penicillin

Author Affiliations

St. Louis

From the St. Louis City Hospital, the Syphilis Clinic of the Washington University Clinics, and the Departments of Internal Medicine and Preventive Medicine, Washington University.

JAMA. 1949;139(4):217-220. doi:10.1001/jama.1949.02900210023006
Abstract

Since the introduction of arsphenamine the Jarisch-Herxheimer reaction has been a much debated, frequently maligned and little understood phenomenon. In early syphilis, the reaction is characterized by fever with or without an intensification of accompanying visible lesions, the complete reaction occurring within the first twenty-four hours following the administration of an actively antitreponemal agent. In late syphilis fever also occurs, but the clinical manifestations are more varied both in symptoms and in severity depending, probably in large part, on the anatomic site of the lesion(s) and perhaps, on the numbers of Treponema pallidum present. With the advent of penicillin, attention has been refocused on the Jarisch-Herxheimer phenomenon, and alarming, although not fatal, reactions presumably of this type have been reported in neurosyphilis,1 in cardiovascular syphilis2 and in syphilitic primary optic atrophy.3

The purpose of the present report is to record fatalities in 2 patients with late syphilis

First Page Preview View Large
First page PDF preview
First page PDF preview
×